Last night I was so raw and crazy I didn’t think I would ever go to sleep. At 4 am I decided to take the advice of two veterans of recovery who had read my blog and had recommended two things in common, among other suggestions. The two things in common they recommended was marijuana and benzos. Just as an emergency measure. One of these people said plainly and from her own experience, “these symptoms are not you, they are your nervous system.” I refused both peoples advice out of hand as pot makes me delusional (it helps both these people feel very calm—they are not advocates of daily marijuana use, you must understand—they were seeking to ease my suffering—both are drug free now and they understand that that too is my goal) and I’m addicted to a large amount of benzos already so I told them it was out of the question that I should take a benzo for relief. But as the night proceeded and my nervous system screamed bloody murder it struck me that I might be being masochistic. I’ve been such a hard-core purist.
I took some Klonopin. I slept. And I awoke feeling good. How simple was that? Klonopin has an 18 hour half life so I’m still well under the influence of it. I am calm and able to function. I’m making chicken soup to freeze and later I plan to make a turkey meatloaf. I love cooking and that I feel good enough to take on two projects is a good sign. What will happen when the Klonopin wears off? (I took 2 mg, mind you—I really went for it) I don’t know what will happen, but I know I will have gotten through day 4 of my taper off of Lamictal. (one of the men who left comment on Furious Seasons in my post below said day 3 – 5 after a taper was the worst) I’ve already decided I will not take Klonopin more than 2 days in a row no more than every one and a half or two weeks. So I have to time my tapers in such a way that I won’t need Klonopin to ease the suffering more than very infrequently. I know that I took up to 6 mg of Klonopin a day when I was in my drug use days. But I’m addicted to only 3 mg because I never took the 6 mg more than a couple of days in a row. So I know I’m safe if I stick to this plan.
My husband this morning spoke of a Tibetan Buddhist Llama, Tarthang Tulku, who wrote a book called “Skillful Means.” It’s a form of Buddhist pragmatism. He said that that is what I was practicing. This was to reassure me as I felt a bit awkward having diverted from my path of nothing but taperings and heaven forbid, no PRNs!
I will not be able to take Klonopin to ease the pain of withdrawing from Klonopin. But for now there is no reason to suffer more than I have to when there is not risk of additional addiction. That is a truly pragmatic reality.
Thank you both of my friends for thinking outside of the strict drug-withdrawal box and giving me the idea that it is okay to practice “Skillful Means,” especially because it was seeming counter-intuitive to me at first. I had put myself in a box.
****I wrote the above this morning while still feeling fresh and symptom free. It’s now 8:30 pm and well past the 18 hour half life of Klonopin. The raw nerve feeling is coming back—with a vengeance. I have to decide whether I will take Klonopin again tonight. It’s a lousy feeling. I don’t want to take it. I also think that had I not taken it at all last night into today my suffering would have been immeasurable. It already was when I took it. But there is no road map. No one to guide me ultimately. My friends last night felt like lifesavers, but today confronted with the pain returning and not really knowing if it will remit in the next couple of days, I am left wondering what to do. I will decide later. I will see if my regular night time meds which I take in about half an hour help the withdrawal symptoms abate as they generally do in between tapers.
I want to believe that each time I taper from Lamictal I will have two, three days max that I will feel like hell and then it will become tolerable. But I don’t know now, do I? At some point, tomorrow for sure, I will have to suffer the pain without the option of the Klonopin.
Oh right now I want to ask, why me? I don’t think I’ve actually done that before. It’s always just been the way it is even if I can’t figure out why the hell there is so much suffering in the world—I struggle with that all the time—and not just with my suffering, but the suffering of humankind. I just don’t get it.
Anyway, I may have to taper in smaller doses as a couple of people suggested in comments. But shit—that projects the end of my withdrawals even further into the future. Can you all feel how impatient I am? It’s a tangible ugliness in my life.
Universe, please help me find patience.